Florida, 2018Damaging Wind in Florida, November 2, 2018
November 2, 2018 · NWS MLB · 1 event in 1 county or zone
A strong cold front was moving across the Florida peninsula as a strong mid to upper level trough pushed across the southeast United States. Ahead of the front, a fast moving pre-frontal band of showers and thunderstorms became well organized over the eastern Gulf of Mexico before pushing onshore near the Tampa Bay area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front was moving across the Florida peninsula as a strong mid to upper level trough pushed across the southeast United States. Ahead of the front, a fast moving pre-frontal band of showers and thunderstorms became well organized over the eastern Gulf of Mexico before pushing onshore near the Tampa Bay area. Daytime heating and sufficient deep layer moisture meant high instability was present over the peninsula to sustain strong to severe thunderstorms. As one cluster of thunderstorms moved into Lake County, it became severe and produced wind damage near Minneola.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 2, 2:45 PM EST, 54 minutes earlier.
Area forecast discussion, Nov 2, 2:45 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
345 PM EDT Fri Nov 2 2018
.DISCUSSION...
A cold front is making its way across north Florida this afternoon
with its pre-frontal active weather approaching the west coast of
Florida. This line is expected to reach our northern counties in
a few hours with the possibility of seeing strong to severe
thunderstorms, and strong thunderstorms for the southern counties
by early evening. These will produce gusty winds of 30 to 40 mph
and higher with the strongest storms. A few storms have also been
developing southwest of Osceola and will approach the area in the
next few hours. As the afternoon progresses, more in-situ
development will be possible well ahead of the main line of active
weather. Most of the storms will clear the forecast area (Martin
and Okeechobee counties) or dissipate by this evening, leaving
lingering showers and rain through the early morning hours.
Saturday...By morning, a few showers are still possible for the
south Treasure Coast. Otherwise, mostly cloudy skies are expected
during the day with temperatures in the low to mid 70s across the
northern counties while the Treasure Coast and inland areas will
reach the upper 70s to near 80.
Sat night-Sun night...The Florida peninsula will be sandwiched
between a deep- layer trough across the Great Lakes/Ohio River
Valley region and a strengthening ridge over the western Atlantic.
The resulting deep- layer SW flow, as indicated by model
soundings, will advect deep tropical moisture across the area.
Several perturbations riding along the subtropical jet stream on
the ascending side of an upper ridge across the GOMEX and over the
peninsula will assist in overall instability. At the surface, the
cold front that stalled across south Florida on Saturday will
surge northward late Saturday night into Sunday as a warm front.
Expecting increase in coverage of clouds and precip from south to
north on Sunday. Highest rain and thunder chance will be Sunday
afternoon with 50-70 percent PoPs area wide. Rain chances slowly
decrease Sunday night from south to north.
Winds will become ESE the SSE on Sunday, and a warming trend begins
as temps rebound into the low 80s areawide. Overnight lows Sun night
into Mon morning well into the 60s with some low 70s along the coast
and near some larger metropolitan areas across I-4.
Mon-Thu...
H30-H20 jet to shift north of FL while maintaining a persistent
troffing pattern east of the MS River Valley. This will allow an H85-
H50 anticyclone to lift out of the GOMex and acrs the FL Peninsula.
A new surface front is forecast to drive into the central peninsula
through midweek, but the above WX pattern is not conducive to a
clean fropa. Indeed, GFS/ECMWF models indicate the front stalling in
the vicinity of Lake-O/Nrn Bahamas by daybreak Thu before washing
out. MOS PoPs have come up a bit as a result, but with mid lvl
ridging building overhead and H100-H70 mean RH values holding arnd
70pct, will make only minor upward tweaks. Abv avg temps will
continue with aftn maxes in the M/U80s...mrng mins generally in the
M/U60s with a few coastal mins holding in the L70s.
&&
.AVIATION...
SHRA/TSRA will be possible this afternoon, starting from KLEE
towards the southeast. This activity has been delayed but it should
last for a few hours as a cold front moves ESE across east central
FL. SHRA/TSRA near terminals will reduce visibilities, produce gusty
winds of 20 to 30 kts and frequent lightning.
&&
.MARINE...
Tonight-Saturday...As the aforementioned cold front makes its way
south the Florida peninsula, north winds over the Atlantic waters
will reach 20 knots later tonight. But these will be moving along
the coast quite quickly and decreasing with time. Therefore, we
will keep a cautionary statement for now. Seas will increase to 4
to 6 feet late tonight and on Saturday.
Sun-Mon...The stalled cold front across south Florida will return
northward late Saturday night through Sunday as a warm front.
Rain chances will increase from south to north, with widespread
coverage expected by Sunday afternoon. A few thunderstorms will be
possible as well. ENE winds will transition to SE/SSE on Sunday
as the front ventures northward. Speeds will remain between 10-15
knots. Have capped seas at 5 feet offshore, and generally 3-4 feet
near shore within 20nm of the coast.
Mon-Tue...Broad ridge axis over north FL will slowly erode early next
week as a new cold front pushes acrs the lower MS Valley and thru
the Deep South. Light to gentle SE breeze on Mon, veering to S on
Tue, then so W/SW Tue night. Seas 3-4FT nearshore and 4-5FT
offshore.
Wed/Wed night...Winds veering thru the day as the cold front presses
through central FL. Light west winds at daybreak, bcmg N/NW by
midday, a light to gentle N/NE breeze by sunset, then bcmg E/NE
overnight. Seas 3-4FT nearshore and 4-5FT offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 61 71 67 81 / 30 0 20 70
MCO 63 72 66 83 / 40 0 20 70
MLB 68 75 70 83 / 50 10 40 70
VRB 67 78 72 84 / 60 10 50 70
LEE 59 72 62 82 / 30 0 10 70
SFB 61 72 65 82 / 30 0 20 70
ORL 62 72 68 83 / 30 0 20 70
FPR 67 77 72 83 / 60 20 50 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Negron/Bragaw/Rodriguez/Combs
Hazardous weather outlook, Nov 2, 10:45 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1145 AM EDT Fri Nov 2 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030345-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1145 AM EDT Fri Nov 2 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A line of showers and thunderstorms will push across central
Florida this afternoon and tonight ahead of an approaching cold
front. Storm motion will be to the east and northeast around 30
mph. Due to this rapid movement, wind gusts around 40 mph are
expected as the line pushes through. A few storms may become
strong with wind gusts up to 50 mph, frequent lightning, and
torrential downpours, mainly north of Lake kissimmee and Cape
Canaveral.
.MARINE THUNDERSTORM GUST IMPACT...
Storms that form today will be capable of generating wind gusts of
35 knots or more over local inland lakes, as well as the intracoastal
and nearshore Atlantic waters. The threat will be highest from
Osceola and Brevard Counties northward. Mariners should be on the
lookout for any storms approaching rapidly from the west and
southwest.
.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate Rip Current
threat along the east central Florida beaches today. The risk
will be highest through 1 PM due to tidal effects. Check with
your local beach patrol for additional information about ocean
hazards. Always swim within sight of a lifeguard, and never swim
alone.
.WIND AND SEA IMPACT...
Southwest winds of 15 to 20 knots will produce seas up to 6 feet
beyond 20 nautical miles offshore today. Operators of small craft
venturing well offshore should exercise caution.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Seas offshore will remain in the 5 to 6 foot range through this
weekend, resulting in poor boating conditions for small craft
operators. The long period swells will also likely keep the risk
of dangerous rip currents elevated through late week.
There will be the potential for a few thunderstorms through
Sunday as the approaching cold front stalls over south and then
lifts back north across the region as a warm front. Cloud to
ground lightning strikes, brief gusty winds, and torrential
downpours would be the primary threat from any storms that form.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Bragaw
In the hours before
Special weather statement, Nov 2, 3:36 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
436 PM EDT FRI NOV 2 2018
FLZ044-045-053-022130-
Northern Lake County FL-Osceola FL-Orange FL-
436 PM EDT FRI NOV 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE...WESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...
At 434 PM EDT, Doppler radar was tracking strong thunderstorms
across central Lake county to the Four Corners area, moving
northeast at 45 mph.
Wind gusts up to 55 mph will be possible with these storms. Minor
wind damage may accompany these storms as they move through the area.
Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2904 8166 2911 8159 2863 8146 2807 8116
2782 8121 2786 8130 2792 8131 2794 8135
2795 8134 2800 8139 2800 8142 2806 8146
2801 8138 2808 8135 2809 8145 2814 8146
2814 8152 2820 8152 2826 8156 2826 8166
TIME...MOT...LOC 2034Z 245DEG 39KT 2834 8161
15Thunderstorm Wind, Lake
- When
- November 2, 3:39 PM EST
- Where
- Lake County, 3.19 mi SE of Howey in the Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.650, -81.760
Local broadcast media relayed reports of several trees down on power lines on Buckhill Road, just north of Minneola.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 2, 20182 deaths · 1 injured · $915,000 · EF2 · 14 events
- Tornado in Virginia, November 2, 2018$500,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Florida, November 2, 20181 injured · $1.5 million · EF1 · 11 events
- Damaging Winds in Pennsylvania, November 2, 2018$105,000 · 74 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 2, 201821 events
- Hail and Damaging Winds in Pennsylvania, November 2, 20181 in hail · 19 events
- Flash Flooding in Pennsylvania, November 2 to 3, 201815 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 2, 201811 events
- High Wind in Wyoming, November 2, 201866 kt wind · 10 events
- High Wind in Montana, November 2, 201855 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 2, 201852 kt wind · 5 events
- High Wind and Winter Weather in Colorado, November 2 to 3, 201858 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784364.